Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

January 1, 2021Choctaw County, Neshoba County, Winston County, Mississippi

NWS Jackson, MS issued this special weather statement at Jan 1, 2021, 2:34 AM CST for Choctaw County, Neshoba County, Winston County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2021, 2:34 AM CST (08:34 UTC)
Expired
Jan 1, 2021, 3:00 AM CST
In force
26 min
Issued by
NWS Jackson, MS

Counties Choctaw County, MS, Neshoba County, MS, Winston County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2021-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

680 
WWUS84 KJAN 010834
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
234 AM CST Fri Jan 1 2021
 
MSZ032-033-037-038-044-045-010900-
Oktibbeha MS-Neshoba MS-Attala MS-Leake MS-Winston MS-Choctaw MS-
234 AM CST Fri Jan 1 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LEAKE...CHOCTAW...
SOUTHWESTERN OKTIBBEHA...EASTERN ATTALA...WESTERN WINSTON AND NESHOBA
COUNTIES UNTIL 300 AM CST...

At 234 AM CST, Meteorologists were tracking strong thunderstorms
along a line extending from 8 miles east of Poplar Creek to near
Madden. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Edinburg around 245 AM CST.
  Dowdville around 250 AM CST.
  Pearl River around 255 AM CST.
  Philadelphia, Ackerman, Chester and Dixon around 300 AM CST.

Other locations impacted by these storms include Noxapater, Tucker,
Mccool, French Camp, Sturgis and Weir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3261 8943 3329 8947 3329 8945 3339 8945
      3348 8903 3261 8901
TIME...MOT...LOC 0834Z 265DEG 22KT 3332 8942 3274 8940 

$$

JM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Dec 31, 11:51 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Dec 31, 11:51 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1151 PM CST Thu Dec 31 2020

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:

Low CIGs, SHRA, and isolated TSRA have resulted in a mix of
limiting flight conditions around the region tonight. A line of
storms will continue to advance across the region over the next
few hours as a powerful upper level low ejects j=north, just west
of the region. Winds will continue to be gusty as they take on a
more S/SW component. Some low CIGs and shower activity will stick
around into the morning but conditions will begin to improve
around the region thereafter as dryer air enters the region. A mix
of VFR and MVFR conditions will exist throughout the day tomorrow
due to some stubborn low CIGs. Winds will begin to subside
on Friday as well.

&&

.DISCUSSION...
It has been rather quiet across the region severewise. A warm
front is draped across roughly the I-20 corridor. South of this
front, dewpoints remain in the lower to mid 60s. North of this
front, dewpoints are in the 40s and 50s and this area has been
very overworked with continuous showers this evening. The main
forcing with the sfc low remains across the ArkLaTex region. This
will continue to push off to the northeast along with the front
and rain through the night, but drier air seems to be inhibiting
convection as well to the south in the warm sector. While it is
not completely out of the question still for some strong to severe
storms to develop over the next few hours, it seems more and more
unlikely as we continue through the evening hours. The main area
to watch will be along and south of this warm front, where low
level convergence should be greatest. A band of showers is
currently moving across the MissLou and this likely is associated
with the front, as a wind shift occurs behind this line. Overall,
convection has been rather meager with little in the way of
instability and lightning has even been scarce with this activity. A
slight risk still lingers across the region for this threat into
the overnight hours. Models continue to show that much of this
rain should be out of the region by 12Z. /28/

Prior discussion below:

Tonight and Friday: Mid afternoon satellite imagery/RAP analysis
showed the circulation around a closed low spinning over central
Texas with a rather strong diffluent kinematic field spreading
north over our CWA. Mid afternoon surface analysis had a 1002mb
low centered over the east Texas coast with a warm front just
north of Natchez extending to the northeast; east of Vicksburg and
to near Starkville. Cold and stable air continued north of this
warm front with temperatures in the mid 40s across portions of our
delta region. Models are in good agreement that the closed low and
surface low will track north tonight lifting the warm front and
then cold front across our CWA. Considering the progged
environment severe storms are likely across our southwest and
possible tonight across much of our CWA outside of our delta
region where an severe storms will be more isolated. The main
threat will an severe storms tonight will remain damaging winds
with tornadoes being secondary. The greatest potential for
tornadic storms will be over the southwest this evening. The
severe threat will end from the southwest after midnight and be
over prior to sunrise. Drier air wrapping into the system may
bring some clearing early Friday morning but stratus is expected
to work back in across the north until the closed low lifts
farther north of our CWA. Our winds aloft will remain out of the
southwest Friday downstream of a second closed low moving out of
old Mexico into west Texas. Although wl have a drier airmass in
place, highs will actually be warmer than normal. /22/

Friday night through Wednesday night: Weak upper ridging will
briefly build across the region Friday night, but another short
wave will move across the area on Saturday. This wave will have
very little moisture to work with, but we could see some light
rain across portions of the area Saturday afternoon. Highs will be
in the 50s across the area. Surface ridging will build in
Saturday night into Sunday, with lows falling into the 30s, but
another short wave with a weak cold front will move through Sunday
evening into the overnight hours. Surface high pressure ridging
will build in once again on Monday and continue into Tuesday.
Highs will climb into the 60s each day, with overnight lows in the
30s. Another storm system will approach the area on Wednesday and
move through Wednesday night with more rainshowers. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       54  63  41  55 /  98   2   0  16
Meridian      60  70  42  59 /  97   7   1  20
Vicksburg     50  58  39  54 /  98   2   0  16
Hattiesburg   57  69  43  60 /  94   3   2  17
Natchez       50  58  41  55 /  93   1   0  16
Greenville    49  56  39  50 /  99   3   0   8
Greenwood     53  63  40  53 /  98   4   0  14

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3
Hazardous weather outlook, Dec 31, 7:18 PM CST, 7 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
718 PM CST Thu Dec 31 2020

ARZ074-075-LAZ007-015-024-MSZ018-019-025>030-034-020130-
Ashley-Chicot-Morehouse-Richland-Catahoula-Bolivar-Sunflower-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Washington-
718 PM CST Thu Dec 31 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and north central Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Isolated severe storms capable of damaging wind gusts are
possible tonight. In addition, a brief tornado cannot be ruled
out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ008-009-016-023-025-026-MSZ031>033-035>066-072>074-020130-
West Carroll-East Carroll-Madison LA-Franklin LA-Tensas-Concordia-
Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
718 PM CST Thu Dec 31 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and south
central Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Severe thunderstorms capable of damaging wind gusts and tornadoes
are possible tonight.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Dec 31, 10:44 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
1044 PM CST Thu Dec 31 2020

MSZ053-054-059-061-062-010530-
Jefferson MS-Copiah MS-Lincoln MS-Franklin MS-Claiborne MS-
1044 PM CST Thu Dec 31 2020

...STRONG THUNDERSTORMS WILL AFFECT CLAIBORNE...WESTERN LINCOLN...
JEFFERSON...FRANKLIN AND SOUTHWESTERN COPIAH COUNTIES UNTIL 1130 PM
CST...

At 1044 PM CST, Meteorologists were tracking strong thunderstorms
along a line extending from Alcorn to near Bude. Movement was east at
35 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Bude around 1050 PM CST.
  New Hope around 1055 PM CST.
  Port Gibson and Little Springs around 1100 PM CST.
  Mccall Creek around 1105 PM CST.
  Pattison around 1110 PM CST.
  Hermanville around 1115 PM CST.
  Vaughn and West Lincoln around 1120 PM CST.

Other locations impacted by these storms include Meadville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3135 9093 3189 9122 3192 9118 3196 9119
      3198 9116 3199 9110 3201 9108 3204 9109
      3210 9100 3210 9096 3208 9095 3209 9094
      3208 9094 3208 9092 3212 9092 3213 9091
      3212 9088 3212 9087 3135 9043
TIME...MOT...LOC 0444Z 251DEG 29KT 3189 9113 3145 9089

NF
Special weather statement, Jan 1, 2:34 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
234 AM CST Fri Jan 1 2021

MSZ032-033-037-038-044-045-010900-
Oktibbeha MS-Neshoba MS-Attala MS-Leake MS-Winston MS-Choctaw MS-
234 AM CST Fri Jan 1 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LEAKE...CHOCTAW...
SOUTHWESTERN OKTIBBEHA...EASTERN ATTALA...WESTERN WINSTON AND NESHOBA
COUNTIES UNTIL 300 AM CST...

At 234 AM CST, Meteorologists were tracking strong thunderstorms
along a line extending from 8 miles east of Poplar Creek to near
Madden. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Edinburg around 245 AM CST.
  Dowdville around 250 AM CST.
  Pearl River around 255 AM CST.
  Philadelphia, Ackerman, Chester and Dixon around 300 AM CST.

Other locations impacted by these storms include Noxapater, Tucker,
Mccool, French Camp, Sturgis and Weir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3261 8943 3329 8947 3329 8945 3339 8945
      3348 8903 3261 8901
TIME...MOT...LOC 0834Z 265DEG 22KT 3332 8942 3274 8940

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 8:31 PM CSTSpecial Weather StatementJANJones29 min
Dec 31, 8:42 PM CSTSevere Thunderstorm WarningJANJasper, Jones, Smith28 min
Dec 31, 10:44 PM CSTSpecial Weather StatementJANClaiborne, Franklin, Jefferson46 min
Jan 1, 12:30 AM CSTSevere Thunderstorm WarningJANAttala, Hinds, Leake, Madison, Yazoo60 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.